Condensed

See the latest coronavirus and vaccine informationLearn about the Lancaster General Hospital Emergency Department expansion and related traffic changes.

Medicines That Can Cause Diarrhea

Topic Overview

Many prescription and nonprescription medicines can cause diarrhea. A few examples are:

  • Antibiotics.
  • Antidepressants.
  • Antacids.
  • Proton pump inhibitors, such as omeprazole (Prilosec) and lansoprazole (Prevacid).
  • Medicines used to treat cancer (chemotherapy).

Many antibiotics cause diarrhea. Usually the diarrhea is mild and will clear up without treatment. A more serious type of diarrhea caused by the bacteria Clostridium difficile may occur while taking the antibiotic or shortly after finishing the antibiotic.

Diarrhea may be a sign of serious reaction to a medicine, such as a toxic reaction. Diarrhea is an early sign of toxicity for some medicines, including lithium (such as Eskalith or Lithobid) and digoxin (Lanoxin).

If you think a medicine is causing diarrhea, contact the doctor who prescribed it. The dosage may need to be changed, or the medicine may need to be stopped.

Credits

Current as of: October 19, 2020

Author: Healthwise Staff

Medical Review:

William H. Blahd Jr. MD, FACEP - Emergency Medicine

Adam Husney MD - Family Medicine

Kathleen Romito MD - Family Medicine

Share This Page: